When I got up this morning I saw a large bruise under my pod that I had changed yesterday. As soon as my insulin vial comes to room temperature I will have to change the pod out - because my bg numbers are way above target at 171. I’ve had this happen once before with the same results. Can anyone advise me what I can do to avoid this? It almost looks like I hit a tiny blood vessel. The resulting bruise lasts and lasts for days. It is a bit discouraging to “waste” a pod that is nearly full of insulin.
Does the bruise hurt or is it just discoloration?
I ask because I used to get big bruises on my stomach when I injected there. My diabetes educator said that it happens when you inadvertently hit a capillary, sort of like the way that paper cuts bleed sometimes and sometimes not. I’ve had a little bruising from the pod when I wore it on my stomach, but never since I started using my arms.
If it doesn’t hurt, I wouldn’t change the pod. The higher bg number is troubling, of course, but might be unrelated. Did your numbers go high the last time it happened?
I’m not sure you can do anything to avoid it, but a call to Insulet (or your doc or diabetes educator) might help.
I agree with Janet that, unless there is pain, to leave it alone unless you really can’t get your BG down. I’m sure each of us has different tolerances and expectations, but I don’t consider a reading of 171 to be alarming; I would just take a correction and test again in an hour. Only if I’m over 200 or can’t bring it within range with a correction bolus do I start to think about what might be “wrong.” That’s just me…but I wanted to give you some encouragement to be patient (up to a point, of course) and remember that no diabetic ever stays within his target BG range 100% of the time.
Do you take aspirin, fish oil, vitamin E or any other blood thinners? I stopped taking my daily baby aspirin when I needed stitches and the doc called me a “Bleeder.” I’d sometimes get large bruises at my inner elbows when blood was taken there…no more since I stopped the aspirin.
I have had small bruises at the infusion site but if I am able to get my #'s to a normal range and there is no discomfort, I leave the pod on.
Yes, the bruise hurts and is very tender to the touch. My numbers went high the last time it happened also, in fact that was my first clue that something wasn’t quite right. I try really hard to keep tight control and when I noticed a pattern of high readings (and these were near 275 the first time) I finally looked at the pod and discovered the ‘growing bruise’.
My high numbers this time started last night around 9 p.m., not too long before I went to bed at 10 p.m. I got up during the night and tested and it was 179. I had taken a correction bolus at 9 p.m. so my number should have been lower. I took another correct during the night, got up this morning and my bg was 171.
I take both, prescription fish oil capsules and baby aspirin. I’ve always been a person who bruises easily, but I did not know that fish oil could be responsible for bruises.
My doctor is difficult to get a hold of as first you have to explain to the telephone receptionist WHY you want to speak to the doctor, then his nurse calls back and you have to tell her WHY you want to speak to the doctor, she says she will talk to him about your problem…maybe (if you’re lucky) she will call you back in a day or two with the doctor’s response. I’ve yet to speak to the doctor except when I’m in the office during an office visit. I would love to have a medical professional evaluate my long list of medicines to determine whether any of them are reacting with each other to cause this easy bruising. But in my town, there is no such person. I’m lucky if I get 5 or 10 minutes with the doctor.
Mayumi…it does sound as though the bruising is causing an absorption problem.
I just read a tip on a message board on the dLife website that might help. The suggestion is to use ice to cool down the area where you’ll be placing your pod (or injecting insulin) to constrict the blood vessels. That should reduce the chances that you’ll hit a capillary.